I did accutane (isotretinoin) too...best decision I ever made
I was 26 years old with at least 13 years of messing around with various topical anti-acne agents like clindamycin with and without benzoyl peroxide, retinoids like Veltin and Retin-A micro, and oral antibiotics. I finally had enough and went to my dermatologist and told her I was ready to do more and wanted to try accutane. I did a lot of research before hand and talked with my brother who went through it a few years before me who recommended I give it a try.
My dermatologist went over all the details of risks and side effects, rules dictated by the iPledge program, and the results I could expect. The drug is Category X for pregnancy, meaning, don't even think about it because you likely will have severe birth defects or miscarry (lucky for men, this doesn't apply to them even if they get a woman pregnant while he's taking accutane). There are a whole bunch of other reasons you can't be on accutane, which I don't know, but you can ask your doctor if it's possible and if you're considering it. Side effects are most commonly dry lips and dry skin - I definitely had dry lips which my doctor told me I would have, but it wasn't something I couldn't deal with or couldn't keep under control with constant Aquaphor or Carmex lip balm. My brother who did it had some dry eye issues and had a couple nose bleeds, but they weren't bad enough he couldn't just use eye drops and saline nasal spray to control. In my last couple of months my doctor increased my dose (I did 6 months of treatment) and my cholesterol went up from normal range to slightly above 200 (something like as high as 214, if I remember correctly), and I also had some pretty bad joint pain. I did the required blood work 30 days before starting, then monthly while I was on it, then did the 30 day-post blood work. To no surprise of my doctor, my elevated cholesterol, joint pain, and dry lips went away after the 30 days - which she couldn't guarantee to me, but did happen as she suggested it would.
I was able to live through it all seeing the dramatic change in my skin from constant and cyclical breakouts, to none at all and just dealing with the residual scarring and dark marks. This lack of acne continued after my course and, now, almost 10 years later, rare, and I mean really really rarely, I have a single pimple pop up (usual because I had a ton of makeup on my face for way too long). Not everyone is this lucky, so I've been told, but I am so thankful my doctor walked me through the process and made it all possible.
One thing to note is that when you're doing your research like I did, some scary stuff popped up on blogs and forums, but remember, you can't believe everything you read, nor can you believe that something that bad will happen to you. My advice is, if you're considering it and have questions or concerns, just talk to your doctor to see if they are #1 true, #2 likely, #3 preventable or can be monitored. My biggest regret (or gripe with my prior dermatologists) was not doing it sooner. So if you're at your wits end, starting to see scarring, and/or ready to commit to several months of accutane with monthly blood work, call your dermatologist for an appointment ASAP!
I used Accutane when I was a senior in high school and it was the best decision I ever made. Growing up I didn't have terrible skin but it was definitely frustrating to wake up with pimples and patches of acne. I used to try and dry my face out as much as possible because I always thought it was better to suffer from dry skin than shiny red oily pimples. I used Benzaclin, antibiotics, Pro-activ, and all sorts of face washes and nothing seemed to actually do anything.
I finally got my dad to agree to let me do Accutane because a friend of mine did it and had great results. Its kind of funny because it seems like people try and scare you saying how dangerous it is. Just remember, most of the time people have no clue what they are talking about so please talk to your Dermatologist about the side effects and don't listen to your friends who are talking out of their you know what.
My only side effect when taking Accutane was very chapped lips. I had to always make sure I had some sort of vaseline or chap stick on me. A good thing to note is that your skin is going to look worse before it looks better. The first month seemed like a disaster but then it continued to get better and then eventually it was like magic.
My favorite thing about Accutane was that it was just a pill that I had to take everyday. I used to spend a ton of time washing my face, then moisturizing, then putting some sort of benzoyl peroxide on to dry out my zits! But with Accutane it was just a pill and patience. Trust me after 6 months you will realize this is the cure to acne.
P.S. Make sure you wear lots of sun screen and stay out of the sun. Your skin will be very sensitive!
I used Accutane 10 years ago and it was one of the most amazing choices I ever made. My skin constantly broke out for many years and after 1 course of Accutane, I haven't had acne since. Fortunately for me, I did not have acne that scarred my skin, but it was very persistent and never seemed to completely disappear. I don't think anyone should think twice about taking it. Having clear skin for life sure beats 6 months of minimal side effects (dry lips and eyes)
I also tried Accutane and it was the best decision I ever made! I suffered with chronic moderate acne for years. As soon as all of my zits healed, a new batched appeared. I absolutely hated it! I tried every cream and antibiotic that exists (including long term bactrim). None of it worked well. Accutane was a cure. I have not had any acne or felt oily since I used it. Amazing drug!